Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 2, 2008, 6:53 AM HST for Hawaii County, Hawaii. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 2, 2008, 6:53 AM HST (16:53 UTC)
- Expired
- Feb 2, 2008, 9:00 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 7:00 AM HST | FLOOD | Hilo, HI | HAKALAU HOMESTEAD ROAD CLOSED. |
| Feb 2, 7:37 AM HST | FLASH FLOOD | Hilo, HI | SIGNIFICANT PONDING AROUND THE HILO AND PUNA AREA. HEAVY RAINS AND RUNOFF CONTINUES. GROUND IS SATURATED AND IS REACHING CRITICAL CONDITIONS. FULL ACTIVIATION OF POLICE AND FIRE OFFICIALS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 021656 FFWHFO HIC001-021900- /O.NEW.PHFO.FF.W.0003.080202T1653Z-080202T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 653 AM HST SAT FEB 2 2008 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL 900 AM HST * AT 648 AM HST...RADAR SHOWED HEAVY RAIN AND ISOLATED THUNDERSTORMS NEAR PAPAIKOU...OR AROUND HILO. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEPEEKEO...HONOMU AND HAKALAU. * THE FLOOD WARNING HAS BEEN EXPANDED TO THE KAU DISTRICT INCLUDING KAWA FLATS. A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 1892 15567 1972 15544 1997 15511 1957 15488 $$ HOAG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 4:00 AM HST, 2 hours 53 minutes earlier.
Area forecast discussion, Feb 2, 4:00 AM HST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SAT FEB 2 2008 .SYNOPSIS... MODERATE TO FRESH TRADE WINDS WILL CONTINUE ACROSS THE STATE THIS WEEKEND DUE TO A STRONG HIGH FAR NORTH OF THE ISLANDS. THE WET TRADE WIND WEATHER IS EXPECTED TO PERSIST THROUGH SUNDAY. SOME OF THE SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL OVER PORTIONS OF THE WINDWARD BIG ISLAND AND MAUI TODAY. && DISCUSSION... HEAVY RAINFALL CONTINUES OVER PARTS OF THE HILO AND PUNA DISTRICTS ON THE WINDWARD BIG ISLAND. THE HEAVIER SHOWERS REMAIN ANCHORED ALONG THE UPSLOPE REGION JUST INLAND FROM HILO. THEY ARE BEING FED BY AMPLE LOW-LEVEL MOISTURE FLOWING IN FROM THE EAST IN THE TRADES. A FLASH FLOOD WARNING WAS ISSUED FOR THIS AREA EARLIER TONIGHT. THIS WARNING MAY NEED TO BE EXTENDED IF THE HEAVY RAINFALL AND THE RESULTING RUNOFF CONTINUES. RADAR SHOWS ADDITIONAL SHOWERS JUST EAST AND SOUTHEAST OF THE BIG ISLAND THAT ARE MOVING RAPIDLY ONSHORE. THE SMALLER ISLANDS WILL ALSO SEE RAINFALL TODAY. AT THE MOMENT...WINDWARD MAUI APPEARS TO BE THE MOST LIKELY TARGET FOR LOCALLY HEAVY RAINFALL TODAY. HOWEVER...THERE IS A CHANCE THAT LOCALIZED BRIEF HEAVY DOWNPOURS MAY OCCUR ELSEWHERE. THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS HAS BEEN EXTENDED THROUGH THIS MORNING. BY THIS AFTERNOON...THERE MAY BE ENOUGH WARMING TO RAISE THE TEMPERATURES ABOVE FREEZING. A 1036 MB SURFACE HIGH NEAR 35N 149W REMAINS NEARLY STATIONARY. THE PRESSURE GRADIENT SOUTH OF THIS STRONG HIGH WILL CONTINUE TO MAINTAIN THE MODERATE TO FRESH TRADE WIND SPEEDS ACROSS THE ISLAND CHAIN TODAY AND TOMORROW. THESE TRADES WILL ALSO PUMP IN ADDITIONAL LOW-LEVEL MOISTURE. AN UPPER TROPOSPHERIC TROUGH AND A SUBTROPICAL JET STREAM HIGH ABOVE THE STATE WILL CONTINUE TO PRODUCE AN UNSTABLE AIR MASS. THE COMBINATION OF THE UNSTABLE ATMOSPHERE AND AMPLE LOW-LEVEL MOISTURE WILL MAINTAIN THE VERY WET WEATHER ACROSS THE STATE FOR THE NEXT FEW DAYS. && .MARINE... THE STRONG TRADE WINDS WILL CONTINUE TO PRODUCE WINDS OF GALE FORCE IN THE PAILOLO AND ALENUIHAHA CHANNELS TODAY. SMALL CRAFT ADVISORIES REMAIN POSTED FOR THE REST OF THE HAWAIIAN WATERS...WITH 30 KT IN THE REMAINING CHANNELS AND 25 KT FOR ALL COASTAL WATERS. THE SIGNIFICANT WAVE HEIGHTS AND DOMINANT WAVE PERIODS AT THE KAILUA BAY BUOY ARE 11 FEET AND 10 SECOND THIS MORNING. DUE TO THE STRONG TRADE WINDS SOUTH OF THE HIGH FAR NORTH OF THE STATE...THE WAVEWATCH III MODEL OUTPUT INDICATES THE EAST SWELL WILL CONTINUE TO PRODUCE ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT LEAST THROUGH TONIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 600 PM HST SUNDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. WINTER WEATHER ADVISORY UNTIL NOON HST TODAY FOR BIG ISLAND SUMMITS. GALE WARNING UNTIL 600 PM HST TODAY FOR PAILOLO AND ALENUIHAHA CHANNELS. SMALL CRAFT ADVISORY UNTIL 600 PM HST TODAY FOR THE REMAINING HAWAIIAN WATERS. && HOUSTON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 1:30 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Feb 2, 7:49 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 9:34 AM HST | Flash Flood Warning | HFO | Hawaii | 116 min |
| Feb 2, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Feb 2, 1:24 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.